Leg pain whilst on Tamoxifen

CynCyn Member Posts: 10

I have been on Tamoxifen for six years now, and have gone through menopause.  In the past year I have started getting very bad leg pain/cramps (as well as the usual pelvic cramps/pain) - could my experience be a side effect of Tamoxifen?  Does anyone else experience this issue?


Tagged:

Comments

  • DeanneDeanne Sunshine Coast QldMember Posts: 1,862
    Hello @Cyn
    Wow 6 years down, well done! I had 2 years on Tamoxifen before ovary removal and swapping to an AI. I had some pelvic pain while on Tamoxifen which turned out to be nothing to worry about but it is wise to have this checked out. Tamoxifen can cause some changes in that area and it is always a good idea to have it checked into. Usually a pelvic ultrasound will give the doctors enough information to work out what's going on.

    As for the leg pain/cramps, sounds like a common effect of menopause but you could also mention this to your doctor too. I had a bit of trouble with this and found magnesium helpful. I just mix magnesium powder into a glass of water and it tastes quite nice. Another idea is to have an epson salts bath. This is a good way to get magnesium into your system too.

    Best of luck with getting to the bottom of your pain and getting yourself more comfortable again. Deanne xxx

  • Molly001Molly001 Member Posts: 295
    Hi @cyn I agree that you should get these things checked out. It's probably just a general side effect of tamoxifen/meno but best to be sure. I've just started on tamoxifen 3 wks ago, but these sound like changes my oncol told me to report to him. That's probably advisable no matter how long you've been on it. Xxxoo 
  • CynCyn Member Posts: 10

    Hi Deanne & Molly

    Thanks for the feedback gals - much appreciated.  Am getting things checked out...I too have thought about having my ovaries out - but have been persevering on the Tamoxifen, maybe it's time for some action...Some ladies have side-effects from Tamoxifen that are so bad that they have to come off the medication...I wish you both all the very best, and good luck on your journey ahead  xoxo

  • iserbrowniserbrown Member Posts: 1,655

    @Cyn
    Oh dear - I agree get it checked out!  Who'd thought a new side effect would come along after all that time!  One assumes the body has adjusted to the daily medication, but there you go!  I have been on Tamoxifen for 2 years and 4 months, with 7 years and 8 months to go, not that I am counting!  I suffer from what I call aching bones in the legs, up and down the legs...............it was, I thought, settling as I hadn't experienced it for a couple of weeks now but yesterday, well it made up for lost time!   

    As to the ovaries et cetera I also visit a Gynaecology Oncologist and he is monitoring as there are changes occurring.  

    To think before BC all I ever took was an occasional Panadol!

    Take care xx

    PS  I saw a tribute to Dawn French recently as she had a change of decade birthday and they were singing the green bottles song, but for them it was 99,999 green bottles hanging on the wall.................that's how I feel about the countdown on Tamoxifen


  • socodasocoda LeumeahMember Posts: 1,461
    Hi @Cyn, I have always been a  leg cramp kind of gal but since Tamoxifen I've hit a new high in the leg cramp department also in the aches (aching left knee). For many years I've taken magnesium and now also take panadol osteo before I go to bed (even then there are some nights it just doesn't work). So have also started on Karma Rub - magnesium oil and my cramps seem to have settled down. The aching hasn't and my oncologist wants me to get it checked out but it only hurts early hours of the morning so it would seem to me to  be more of a cartilage issue but will mention it to go at next appointment and see what she wants to do. As Deanne said Epson salts is another fantastic way ti increase magnesium and the body can take the magnesium through the skin so its a good addition to tablets. Wishing you relief and happiness. Xx Cath
  • CynCyn Member Posts: 10
    iserbrown said:

    @Cyn
    Oh dear - I agree get it checked out!  Who'd thought a new side effect would come along after all that time!  One assumes the body has adjusted to the daily medication, but there you go!  I have been on Tamoxifen for 2 years and 4 months, with 7 years and 8 months to go, not that I am counting!  I suffer from what I call aching bones in the legs, up and down the legs...............it was, I thought, settling as I hadn't experienced it for a couple of weeks now but yesterday, well it made up for lost time!   

    As to the ovaries et cetera I also visit a Gynaecology Oncologist and he is monitoring as there are changes occurring.  

    To think before BC all I ever took was an occasional Panadol!

    Take care xx

    PS  I saw a tribute to Dawn French recently as she had a change of decade birthday and they were singing the green bottles song, but for them it was 99,999 green bottles hanging on the wall.................that's how I feel about the countdown on Tamoxifen



    Thanks for the feedback!  I get the counting the days/weeks/years thing, and when I first went onto Tamoxifen, the medicos were saying 5years, but then they 'upped the ante' and declared best practise to be ten years on Tamoxifen...so it through all my counting and expectations out the window!!!  I have fibromyalgia, and one of my specialists thinks Tamoxifen/menopause, has up the experience of the fibro.  I am starting hydrotherapy this week to see if that will help.  I have been cleared of anything nasty in regards to the leg pain...BC certainly can bend things out of shape in one's life can't it!  But I feel lucky, as I was diagnosed early, so hoping no more trouble here.....

    All the best to you on your journey...and remember, all the green bottles will eventually all fall down!!

    Cyn xo

  • CynCyn Member Posts: 10

    Hi Socoda,

    Good to hear from you.  The magnesium thing I will look into.  It will be interesting to hear what you're Onc. says on your next visit.  I have since heard that many women get leg pains whilst on Tamoxifen, sometimes so badly that they need to come off it...I am considering the pathway that Deanne took, and having my ovaries out...I also understand that menopause can be an 'achingly uncomfortable time' - especially taking these BC meds.  No matter what I am experiencing, I am still enjoying life to the max. - grateful for every day!

    All the best to you on your journey,

    Cyn xo

  • iserbrowniserbrown Member Posts: 1,655
    @melclarity
    @Cyn has mentioned fibromyalgia - I think from memory you've had experience and maybe able to offer something.  I too had fibromyalgia from long ago, resultant of a spinal operation that took forever to settle and recuperate but that is a distant memory except for when I find myself stressed to the max.  Someone just needs to tap me on the arm and I feel like it's going to bruise as all the nerve ends play up!

  • CynCyn Member Posts: 10

    Hi Mel!

    Fibromyalgia is a bugger of  an issue, and I still don't understand why I have it...It has been in my life for about 25yrs along with the 'Chronic Fatigue Syndrome' business...also another mystery to me.  I just try and keep as fit and healthy as I can (both physically and mentally), and live a very mindful daily existence (which helps keep any depression/anxiety at manageable levels). I also find it necessary to pace myself with daily activities. Your spinal  stuff sounds awful...were you aware that there are medications around now that help with nerve pain - they might offer something for you??

    All the best of everything to you.

    Cyn xo

  • melclaritymelclarity Member Posts: 2,425
    @Cyn hey! I have fibromyalgia and was on tamoxifen for 4yrs but had a recurrence.  I had no side effects though. Im now on Aromasin post chemo 2 years on after switching from Arimidex. I suffer cramping all over my body but its not the meds  its from chemo as it shrinks the sheath over the muscles. I do have lower back and hip pain. All of it doesnt help the fibro. I take magnesium in water too plus caltrate and vit C. It helps. I also take panadol osteo on a bad day and it really helps. The other thing that has helped me is my exercise physiologist and stretching so important.  X Melinda 
  • CynCyn Member Posts: 10

    :) Thank you for sharing your story Melinda - you have certainly been through the works. Good to hear that you have found stuff that helps make your quality of life better.

    Cyn

Sign In or Register to comment.